New Mexico, 2015

Damaging Winds in New Mexico, August 22, 2015

August 22, 2015 · NWS EPZ · 2 events in 2 counties and zones

Moderate amounts of moisture were lingering over Southwest New Mexico with an upper level disturbance moving through westerly flow aloft. A severe thunderstorm developed over northwest Luna County with winds over 60 mph reported which caused some damage near the Grant/Luna County line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Moderate amounts of moisture were lingering over Southwest New Mexico with an upper level disturbance moving through westerly flow aloft. A severe thunderstorm developed over northwest Luna County with winds over 60 mph reported which caused some damage near the Grant/Luna County line.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 22, 1:02 PM MST, 4 hours 58 minutes earlier.

Area forecast discussion, Aug 22, 1:02 PM MST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
202 PM MDT SAT AUG 22 2015

.SYNOPSIS...
MOIST UNSTABLE AIR WILL FLOW INTO SOUTHERN NEW MEXICO AND WEST
TEXAS THIS AFTERNOON THROUGH SUNDAY WHILE A COLD FRONT ENTERS THE
REGION. THIS WEATHER PATTERN WILL GENERATE MORE WIDESPREAD SHOWERS
AND THUNDERSTORMS ACROSS THE BORDERLAND WITH ISOLATED STORMS
PRODUCING HEAVY RAINFALLS WITH POSSIBLE FLOODING...HAIL AND STRONG
POSSIBLY DAMAGING WINDS. HIGH PRESSURE ALOFT WILL PRODUCER
SEASONABLY WARM AND DRIER THE REMAINDER OF NEXT WEEK.

&&

.DISCUSSION...
MORNING SOUNDINGS AND LATEST MESOANALYSES DATA SHOWING A RATHER
MOIST UNSTABLE AIR MASS WITH PRECIPITABLE WATER AROUND 1.2 TO 1.4
INCHES AND MUCAPES FROM 1500 TO 2000 J/KG EARLY THIS AFTERNOON. IN
ADDITION DCAPES ARE FROM 1000 TO 1500 J/KG. LITTLE CONVECTIVE
INHIBITION IS PRESENT SO WARM TEMPERATURES AND UPSLOPE FLOW WILL
BRING INITIAL CONVECTION EARLY THIS AFTERNOON WITH SUBSEQUENT
OUTFLOWS CAUSING ACTIVITY TO SPREAD.

TONIGHT AND EARLY SUNDAY A COLD FRONT WILL DROP SOUTHWARD INTO THE
CWA WITH THE BOUNDARY BECOMING QUASI STATIONARY FROM NEAR THE
MEXICO BORDER TO NEAR THE ARIZONA BORDER. EAST TO SOUTHEAST WINDS
BEHIND THE FRONT WILL SUSTAIN INFLOW OF MOIST UNSTABLE AIR AND
PRECIPITABLE WATER WILL THEREFORE REMAIN HIGH WITH VALUES
AROUND 1.2 TO 1.5 INCHES ON SUNDAY WHILE MUCAPES WILL BE AROUND
1000 J/KG. LOW LEVEL MOISTURE CONVERGENCE INDUCED BY FRONT PLUS
UPSLOPE FLOW AND OUTFLOW BOUNDARIES WILL ALSO COMBINE SUSTAIN
WIDESPREAD CONVECTION TONIGHT THROUGH AND SUNDAY NIGHT.

GIVEN THE ABUNDANT MOISTURE PLUS A WIND PROFILE FAVORABLE FOR
SLOW STORM MOVEMENT OR BACK BUILDING STORMS THE PRIMARY WEATHER
THREAT WILL BE FLASH FLOODING THIS AFTERNOON THROUGH SUNDAY NIGHT
WITH OVER 2 INCH RAINFALLS EXPECTED OVER ISOLATED AREAS. IN
ADDITION THE DCAPE AND INSTABILITY VALUES SUGGEST THE POSSIBILITY
OF DAMAGING DOWNBURSTS AND MARGINALLY SEVERE HAIL OCCURRING WITH
SEVERAL STORMS THROUGH SUNDAY NIGHT.

VERY STRONG UPPER HIGH EXPANDS ACROSS THE SOUTHERN AND CENTRAL
ROCKIES AFTER SUNDAY NIGHT WITH ASSOCIATED SUBSIDENCE AND WARM AIR
ALOFT CAUSING AIR MASS TO STABILIZE AND BECOME A LITTLE DRIER.
THUS EXPECT DIMINISHING THREAT OF CONVECTION AFTER SUNDAY NIGHT
WITH MOST STORMS FORMING OVER HIGHER TERRAIN AREAS LATER PERIODS
AND GENERALLY DRY WEATHER ELSEWHERE.

&&

.AVIATION...VALID 23/00Z-24/00Z.

MOSTLY VFR CONDITIONS TO EXPECTED AT ALL TAF SITES THRU THE PERIOD
WITH THE EXCEPTION OF ISOLATED STORMS THAT MAY POP UP DURING THE
AFTERNOON AND EVENING HOURS. FREQUENCY OF STORMS WILL BE HIGHER AND
CIGS WILL BE LOWER OVER THE MOUNTAINS. EXPECT SKY CONDITIONS OF P6SM
SCT-BKN090-120 SCT-BKN250. ISOLD 1-3SM TSRA BKN050-070 AFT 18Z. SFC
WINDS SOUTHWEST 10 TO 15 KTS...BECOMING MORE WEST AFT 18Z AND G
40 PSBL NR STORMS. BACKDOOR FRONT PUSHING IN FROM THE NE ARN 09Z-15Z
ENE 10G29 WITH G 25-30 KT WEST SLOPES/PASSES.

&&

.FIRE WEATHER... ISOLATED LOWLAND AND SCATTERED MOUNTAIN
THUNDERSTORMS WILL OCCUR ACROSS THE AREA AGAIN THIS AFTERNOON AND
TONIGHT. STORMS WILL BE MORE WIDESPREAD ON SUNDAY AS MOISTURE
INCREASES AND BECOMES MORE FOCUSED AS A BACKDOOR COLD FRONT MOVES
INTO THE AREA. TEMPERATURES WILL REMAIN ABOVE NORMAL SATURDAY AND
DROP ABOUT 5 TO 8 DEGREES ON SUNDAY WITH THE COOLING AND INCREASED
CLOUD COVER OVER THE AREA. THUNDERSTORM ACTIVITY WILL DECREASE IN
COVERAGE AND INTENSITY NEXT WEEK AS HIGH PRESSURE STRENGTHENS OVER
THE REGION AND THE SHIFTS THE DEEPER MOISTURE PLUME MORE TO THE
WEST. THE DRIER CONDITIONS WILL ALLOW TEMPERATURES TO RISE BACK UP
ABOVE NORMAL BY THE MIDDLE OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 73  91  72  93 /  40  40  40  10
SIERRA BLANCA           69  90  68  91 /  40  40  40  10
LAS CRUCES              69  89  67  89 /  40  40  40  10
ALAMOGORDO              70  91  68  92 /  30  40  40  30
CLOUDCROFT              54  68  53  70 /  50  80  70  60
TRUTH OR CONSEQUENCES   69  88  67  89 /  20  30  40  20
SILVER CITY             63  82  63  83 /  30  50  50  40
DEMING                  69  90  68  91 /  30  40  40  20
LORDSBURG               68  90  68  91 /  30  40  40  30
WEST EL PASO METRO      73  92  72  94 /  40  40  40  10
DELL CITY               72  92  70  94 /  40  40  40  10
FORT HANCOCK            70  93  68  94 /  50  40  40  10
LOMA LINDA              69  86  67  89 /  40  40  40  10
FABENS                  70  93  68  94 /  40  40  40  10
SANTA TERESA            72  91  70  91 /  40  40  40  10
WHITE SANDS HQ          70  91  68  92 /  40  40  40  20
JORNADA RANGE           68  90  67  91 /  30  40  40  20
HATCH                   68  91  67  92 /  30  40  40  20
COLUMBUS                70  91  69  91 /  30  40  40  20
OROGRANDE               71  91  70  92 /  30  40  30  10
MAYHILL                 58  74  57  77 /  40  60  60  40
MESCALERO               57  76  56  79 /  40  70  60  60
TIMBERON                61  76  59  78 /  50  60  60  40
WINSTON                 60  79  59  81 /  50  50  50  40
HILLSBORO               65  88  63  88 /  30  40  50  40
SPACEPORT               68  89  67  90 /  20  30  30  20
LAKE ROBERTS            57  82  56  82 /  40  60  60  60
HURLEY                  64  85  64  85 /  30  40  50  40
CLIFF                   63  89  63  88 /  40  50  40  40
MULE CREEK              59  87  59  86 /  40  50  40  40
FAYWOOD                 65  86  64  86 /  30  40  50  40
ANIMAS                  68  89  68  91 /  30  40  40  30
HACHITA                 67  89  67  91 /  30  40  40  20
ANTELOPE WELLS          65  85  65  88 /  30  60  60  30
CLOVERDALE              64  82  64  85 /  40  50  60  30

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

05 ROGASH/20 NOVLAN
Hazardous weather outlook, Aug 22, 11:45 AM MST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1245 PM MDT SAT AUG 22 2015

NMZ401>417-TXZ418>424-232015-
UPPER GILA RIVER VALLEY-SOUTHERN GILA
HIGHLANDS/BLACK RANGE-SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-EASTERN BLACK
RANGE FOOTHILLS-SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN-
SOUTHERN TULAROSA BASIN-WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500
FEET-SACRAMENTO MOUNTAINS ABOVE 7500 FEET-EAST SLOPES SACRAMENTO
MOUNTAINS BELOW 7500 FEET-OTERO MESA-WESTERN EL PASO COUNTY-
EASTERN/CENTRAL EL PASO COUNTY-NORTHERN HUDSPETH HIGHLANDS/HUECO
MOUNTAINS-SALT BASIN-SOUTHERN HUDSPETH HIGHLANDS-RIO GRANDE VALLEY
OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-RIO GRANDE VALLEY OF
EASTERN HUDSPETH COUNTY-
1245 PM MDT SAT AUG 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WITH A FEW STORMS PRODUCING VERY
HEAVY RAINFALLS...HAIL UP TO AN INCH IN DIAMETER AND WIND GUSTS TO
60 MPH WHICH MAY CAUSE PROPERTY DAMAGE. OVER 2 INCHES OF RAIN WILL
FALL OVER ISOLATED LOCATIONS RESULTING IN FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY:SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH A FEW
STORMS PRODUCING VERY HEAVY RAINFALLS...HAIL UP TO AN INCH IN
DIAMETER AND WIND GUSTS TO  60 MPH WHICH MAY CAUSE PROPERTY DAMAGE.
OVER 2 INCHES OF RAIN WILL FALL OVER ISOLATED LOCATIONS RESULTING IN
FLASH FLOODING.

MONDAY: ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WITH A FEW
STORMS PRODUCING HEAVY RAINFALLS...SMALL HAIL AND WIND GUSTS TO 50
MPH. UP TO AN INCH OF RAIN WILL FALL OVER A FEW LOCATIONS.

TUESDAY THROUGH FRIDAY: A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS
MAINLY AROUND MOUNTAIN AREAS...OTHERWISE MOSTLY DRY WEATHER IS
EXPECTED.

.SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT SIGNIFICANT
WEATHER TO OUR OFFICE VIA THE SPOTTER PHONE NUMBER OR VIA TWITTER
WITH OUR HANDLE @NWSELPASO

ROGASH

In the hours before

Special weather statement, Aug 22, 5:29 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
629 PM MDT SAT AUG 22 2015

NMZ401>403-230115-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY NM-
SOUTHERN GILA HIGHLANDS/BLACK RANGE NM-UPPER GILA RIVER VALLEY NM-
629 PM MDT SAT AUG 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT AND
SOUTHWESTERN SIERRA COUNTIES UNTIL 715 PM MDT...

AT 627 PM MDT...METEOROLOGISTS WERE TRACKING CLUSTERS OF STRONG
THUNDERSTORMS OVER MUCH OF THE GILA REGION...INCLUDING NEAR GILA HOT
SPRINGS AND THE BLACK RANGE. THESE STORMS WERE GENERALLY MOVING
SOUTH AT 10 MPH...AND WILL LIKELY SPREAD INTO THE SAPILLO CREEK AND
UPPER MIMBRES VALLEYS IN THE NEXT HOUR.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GILA HOT SPRINGS...
SAN LORENZO...
LAKE ROBERTS...
CAMP THUNDERBIRD...
SHERMAN...
EMORY PASS...
HANOVER...
MIMBRES...
KINGSTON...
GILA NATIONAL FOREST CAMPGROUNDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3320 10787 3288 10767 3283 10768 3284 10766
      3281 10764 3277 10764 3277 10767 3278 10767
      3277 10768 3273 10765 3274 10769 3272 10767
      3270 10768 3270 10764 3269 10765 3267 10769
      3264 10794 3288 10818 3299 10841 3320 10849
TIME...MOT...LOC 0027Z 338DEG 9KT 3317 10826

HARDIMAN

The radar

The El Paso radar (KEPZ), 140 km away, was scanning. The volume nearest the first event began at 01:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Luna

When
August 22, 6:00 PM MST to 6:05 PM MST
Where
Luna County, 4.02 mi ESE of Faywood Station
Measured
56 kt (64 mph) measured gust
Property damage
$5,000
Reported by
Public
Coordinates
32.498, -107.986

A retractable roof became airborne and landed on the roof of a trailer and caused it to become punched-in. An anemometer near the damaged site recorded a peak wind of 65 mph.

Thunderstorm Wind, Grant

When
August 22, 6:35 PM MST to 6:40 PM MST
Where
Grant County, 0.29 mi NNW of (Svc)silver City Arp
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
32.634, -108.152

The Silver City AWOS recorded a peak gust of 61 mph along with rain totaling 2.96 inches over a 2 hour period.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598390, 598391.